Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 54, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 9, 2020, 6:33 PM EDT for Decatur County, Rush County, Indiana. It was in force for 27 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2020, 6:33 PM EDT (22:33 UTC)
- Expired
- Jun 9, 2020, 7:00 PM EDT
- In force
- 27 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Decatur County, IN, Rush County, IN
The radar
The Indianapolis radar (KIND), 83 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 6:44 PM EDT | TSTM WND DMG | 1 Se New Salem, IN | POWER LINES DOWN. TIME ESTIMATED FROM RADAR. |
| Jun 9, 6:46 PM EDT | TSTM WND DMG | 3 Nw New Salem, IN | TREE DOWN, BLOCKING ROAD. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1643 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
443
WUUS53 KIND 092233
SVRIND
INC031-139-092300-
/O.NEW.KIND.SV.W.0054.200609T2233Z-200609T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
633 PM EDT Tue Jun 9 2020
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southern Rush County in central Indiana...
Eastern Decatur County in central Indiana...
* Until 700 PM EDT.
* At 632 PM EDT, severe thunderstorms were located along a line
extending from 9 miles southwest of Rushville to near Greensburg to
12 miles northwest of Osgood to 8 miles northeast of North Vernon,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Greensburg, Rushville, Milroy, Glenwood, Millhousen, Newpoint,
Clarksburg, New Salem, Sandusky, Lake Santee and Moscow.
This includes Interstate 74 between mile markers 135 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3923 8537 3915 8554 3923 8549 3936 8547
3951 8561 3973 8530 3930 8530
TIME...MOT...LOC 2232Z 217DEG 38KT 3950 8553 3939 8543 3926 8546 3911
8554
HAIL...<.75IN
WIND...60MPH
$$
JAS2 follow-up statements
762 WWUS53 KIND 092252 SVSIND Severe Weather Statement National Weather Service Indianapolis IN 652 PM EDT Tue Jun 9 2020 INC031-092301- /O.CAN.KIND.SV.W.0054.000000T0000Z-200609T2300Z/ Decatur IN- 652 PM EDT Tue Jun 9 2020 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DECATUR COUNTY IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. LAT...LON 3948 8538 3961 8547 3973 8530 3948 8530 TIME...MOT...LOC 2251Z 221DEG 48KT 3958 8536 3958 8527 3943 8522 3922 8529 $$ INC139-092300- /O.CON.KIND.SV.W.0054.000000T0000Z-200609T2300Z/ Rush IN- 652 PM EDT Tue Jun 9 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR SOUTHEASTERN RUSH COUNTY... At 651 PM EDT, severe thunderstorms were located along a line extending from near Rushville to near Glenwood to near Lake Santee to 6 miles north of Osgood, moving northeast at 55 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Rushville, Glenwood and New Salem. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3948 8538 3961 8547 3973 8530 3948 8530 TIME...MOT...LOC 2251Z 221DEG 48KT 3958 8536 3958 8527 3943 8522 3922 8529 HAIL...<.75IN WIND...60MPH $$ JAS
804
WWUS53 KIND 092258
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
658 PM EDT Tue Jun 9 2020
INC139-092307-
/O.EXP.KIND.SV.W.0054.000000T0000Z-200609T2300Z/
Rush IN-
658 PM EDT Tue Jun 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RUSH COUNTY WILL
EXPIRE AT 700 PM EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
LAT...LON 3948 8538 3961 8547 3973 8530 3948 8530
TIME...MOT...LOC 2257Z 217DEG 38KT 3962 8532 3962 8523 3947 8518 3926
8525
$$
JASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:32 PM EDT, 2 hours 1 minute earlier.
Area forecast discussion, Jun 9, 4:32 PM EDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Indianapolis IN 432 PM EDT Tue Jun 9 2020 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 114 PM EDT Tue Jun 9 2020 The threat for severe weather will linger through this evening with the main threats being damaging winds and tornadoes. That threat, however, should start to wane early tonight as the remnants of Cristobal push farther into the Great Lakes Region. Nonetheless, additional rain showers and thunderstorms will linger through Wednesday with just a marginal threat for severe weather as a second low pressure system and associated cold front move in from the west in the wake of Cristobal. Meanwhile, winds will remain breezy tonight through Wednesday outside of any thunderstorm development, too, with southerly winds sustained at 15 to 25 mph and gusts to 40 mph. All rain will exit the forecast area by Wednesday night when high pressure strengthens over the region. After that, dry and cooler temperatures will then prevail for the duration of the extended period. && .NEAR TERM /Tonight and Tomorrow/... Issued at 114 PM EDT Tue Jun 9 2020 Central Indiana is currently in the bulk of the Cristobal remnants, but convection has been slow to develop. Currently, scattered rain showers with isolated lightning strikes are spread across the forecast area. Nonetheless, the threat for severe weather will continue through the evening with low to mid 70s dewpoints and temps in the mid to upper 80s. And, there is still concern that a 40 to 50 kt low level jet could quickly trigger tornadic activity. The severe threat should begin to wane after Wed 04Z, but scattered showers and non-severe thunderstorms are possible through the night. In addition, the winds outside of any convection will remain breezy out of the south tonight with sustained speeds of 15 to 20 mph and gusts to 35 mph. Will continue with headlines through Wed 02Z. As mentioned above, there will be a lull in severe threat tonight; however, as the associated cold front tracks through the forecast area, there will be a marginal threat for severe storms once again through midday tomorrow and tomorrow afternoon. Drier air will infiltrate the area tomorrow behind the aforementioned cold front, but daytime highs will still top off in the low to mid 80s. Winds will remain breezy out of the southwest again tomorrow with sustained speeds of 15 to 25 mph and gusts to 40 mph. && .SHORT TERM /Wednesday Night through Friday/... Issued at 114 PM EDT Tue Jun 9 2020 High pressure will build into the region starting Wednesday night. Latest National Blend of Models initialization is trending toward a dry forecast for the duration of the short term period and will not deviate from that with high confidence. Meanwhile, temperatures on Thursday and Friday will be at or slightly above normal with highs in the low to mid 80s and lows near 60. && .LONG TERM /Friday Night through Tuesday/... Issued at 114 PM EDT Tue Jun 9 2020 Models are close enough that the National Blend of Models initialization was accepted for most items. Models now indicate that the area will remain under an influence of an upper trough throughout the long term, with perhaps an upper low developing to the east of the area. However, for central Indiana, high pressure should remain in control at the surface. This results in a dry but cooler than normal forecast throughout the long term. If the upper low were to develop farther west, some small rain chances may need to be added at a later date. && .AVIATION /Discussion for the 092100Z KIND TAF Update/... Issued at 428 PM EDT Tue Jun 9 2020 Vorticity lobe arcing from western Illinois into southwest Indiana is progged by the short term models to pass over the KIND terminal around 092300Z. Threat for showers/thunderstorms will continue at and in the vicinity of the terminal at least through that time. Brief IFR visibility restrictions expected in the heavier showers. Previous discussion follows. Widespread MVFR conditions are expected through the first half of the period, with another round possible Wednesday morning. Gusts over 30kt will be likely this afternoon. MVFR ceilings are already moving north into the area. Expect these to continue through this evening, albeit with the possibility of a few breaks at times. Meanwhile, convection will become more widespread this afternoon. Lower than MVFR conditions are possible in convection. Widespread convection will diminish this evening, with just widely scattered convection expected tonight. Some brief improvement to VFR is likely tonight, before MVFR returns late. Winds will be strong not far off the surface, but believe that enough of these will mix down to prevent low level wind shear conditions. && .IND WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 9 PM EDT this evening for INZ021-028>030- 035>037-043>045-051>053-060-061-067-068. && SYNOPSIS...TDUD NEAR TERM...TDUD SHORT TERM...TDUD LONG TERM....50 AVIATION...50/JAS
Hazardous weather outlook, Jun 9, 4:34 PM EDT, 1 hour 59 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 434 PM EDT Tue Jun 9 2020 INZ031-038>042-046>049-054>057-062>065-069>072-102045- Howard-Tipton-Hamilton-Madison-Delaware-Randolph-Hendricks-Marion- Hancock-Henry-Morgan-Johnson-Shelby-Rush-Monroe-Brown-Bartholomew- Decatur-Martin-Lawrence-Jackson-Jennings- Including the cities of Kokomo, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Bloomington, Nashville, Columbus, Greensburg, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 434 PM EDT Tue Jun 9 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Severe thunderstorms possible this evening. Windy this evening and tonight. Hazards: Damaging winds...a few tornadoes...torrential downpours... hail and lightning. Outside of thunderstorms...wind gusts up to 40 mph will be possible. Timing: Best threat for severe storms from is through 10 pm. Discussion: The remnants of Cristobal will lift north from the Ozarks to the western Great Lakes this evening and tonight. Showers and thunderstorms will become increasingly likely with the threat for severe storms this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Severe thunderstorms will again be possible Wednesday ahead of a cold front...especially over the eastern half of central Indiana. Damaging winds and a few tornadoes will be the primary threats. Locally heavy rainfall and cloud to ground lightning are possible with any thunderstorm. Outside of thunderstorms...peak wind gusts of 30 to 40 mph will be common on Wednesday. Unsecured outdoor objects may be blown about. Discussion: A cold front will sweep across central Indiana on Wednesday bringing another round of strong to severe thunderstorms during the afternoon...mainly over the eastern half of central Indiana. High pressure will build in Wednesday night with dry weather expected through early next week. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ021-028>030-035>037-043>045-051>053-060-061-067-068-102045- Carroll-Warren-Tippecanoe-Clinton-Fountain-Montgomery-Boone- Vermillion-Parke-Putnam-Vigo-Clay-Owen-Sullivan-Greene-Knox-Daviess- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Clinton, Newport, Rockville, Greencastle, Terre Haute, Brazil, Clay City, Spencer, Sullivan, Linton, Bloomfield, Vincennes, and Washington 434 PM EDT Tue Jun 9 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Severe thunderstorms possible this evening. Windy this evening and tonight. Hazards: Damaging winds...a few tornadoes...torrential downpours... hail and lightning. Outside of thunderstorms...wind gusts of 40 to 50 mph will be possible. Timing: Best threat for severe storms through 10 pm. Strongest wind gusts through 9 pm. Discussion: The remnants of Cristobal will lift north from the Ozarks to the western Great Lakes this evening and tonight. Showers and thunderstorms will become increasingly likely with the threat for severe storms this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Outlook: Strong thunderstorms will be possible Wednesday ahead of a cold front. Gusty winds will be the primary threat. Locally heavy rainfall and cloud to ground lightning are possible with any thunderstorm. Outside of thunderstorms...peak wind gusts of 30 to 40 mph will be common on Wednesday. Unsecured outdoor objects may be blown about. Discussion: A cold front will sweep across central Indiana on Wednesday bringing another round of strong thunderstorms. High pressure will build in Wednesday night with dry weather expected through early next week. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed this evening. .SPOTTER INFORMATION STATEMENT... Severe storm spotters are encouraged to monitor future statements regarding the severe threat this evening and across the eastern counties again tomorrow afternoon. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Special weather statement, Jun 9, 5:11 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
511 PM EDT Tue Jun 9 2020
INZ063-064-070-071-092145-
Brown IN-Lawrence IN-Bartholomew IN-Jackson IN-
511 PM EDT Tue Jun 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BROWN...SOUTHWESTERN
BARTHOLOMEW...SOUTHEASTERN LAWRENCE AND JACKSON COUNTIES UNTIL 545 PM
EDT...
At 511 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Bedford, moving northeast at 30 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Seymour, Bedford, Brownstown, Mitchell, Medora, Heltonville, Norman,
Waymansville, Tunnelton, Freetown, Vallonia, Spurgeons Corner,
Pleasant View, Spring Mill State Park, Kurtz and Cortland.
LAT...LON 3880 8660 3916 8608 3890 8580 3877 8615
3878 8620 3877 8622 3878 8623 3876 8625
3877 8626 3877 8628 3874 8629 3873 8631
3869 8631 3869 8652
TIME...MOT...LOC 2111Z 239DEG 27KT 3873 8642
KHSpecial weather statement, Jun 9, 5:48 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
548 PM EDT Tue Jun 9 2020
INZ056-057-064-065-071-072-092215-
Rush IN-Decatur IN-Bartholomew IN-Shelby IN-Jackson IN-Jennings IN-
548 PM EDT Tue Jun 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHELBY...
SOUTHWESTERN RUSH...WESTERN DECATUR...BARTHOLOMEW...EASTERN JACKSON
AND NORTHWESTERN JENNINGS COUNTIES UNTIL 615 PM EDT...
At 548 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Columbus to Brownstown. Movement was
northeast at 45 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Columbus, Seymour, Greensburg, North Vernon, Rushville, Brownstown,
Adams, Hope, Milford, Westport, Geneva, St. Paul, Elizabethtown,
Hartsville, Milroy, Clifford, Jonesville, Newbern, Waldron and
Moscow.
LAT...LON 3877 8598 3876 8601 3877 8602 3876 8603
3878 8606 3877 8607 3878 8609 3878 8610
3877 8610 3877 8612 3900 8613 3905 8608
3906 8608 3932 8587 3963 8542 3909 8554
3875 8595 3876 8596 3875 8598
TIME...MOT...LOC 2148Z 227DEG 38KT 3923 8580 3889 8605
KHSpecial weather statement, Jun 9, 6:15 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
615 PM EDT Tue Jun 9 2020
INZ056-057-064-065-071-072-092245-
Rush IN-Decatur IN-Bartholomew IN-Shelby IN-Jackson IN-Jennings IN-
615 PM EDT Tue Jun 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHELBY...SOUTHERN
RUSH...DECATUR...EASTERN BARTHOLOMEW...NORTHEASTERN JACKSON AND
NORTHERN JENNINGS COUNTIES UNTIL 645 PM EDT...
At 615 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Greensburg, or 16 miles east of Columbus, moving
northeast at 55 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Columbus, Seymour, Greensburg, North Vernon, Adams, Hope, Milford,
Westport, Geneva, St. Paul, Elizabethtown, Hartsville, Milroy,
Glenwood, Jonesville, Millhousen, Newbern, Moscow, Azalia and New
Salem.
LAT...LON 3920 8544 3910 8544 3889 8583 3906 8592
3936 8581 3966 8530 3927 8530
TIME...MOT...LOC 2215Z 227DEG 49KT 3926 8561
KHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 3:36 AM EDT | Wind Advisory | IND | Boone, Carroll, Clay, Clinton, Daviess, Fountain and 11 more | 17 hr |
| Jun 9, 5:11 PM EDT | Special Weather Statement | IND | Jackson, Lawrence | 34 min |
| Jun 9, 5:48 PM EDT | Special Weather Statement | IND | Bartholomew, Decatur, Jackson | 27 min |
| Jun 9, 6:15 PM EDT | Special Weather Statement | IND | Decatur | 30 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.